Alert archive / Oklahoma / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Amarillo, TX

July 21, 2014Texas County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Jul 21, 2014, 10:27 PM CDT for Texas County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2014, 10:27 PM CDT (03:27 UTC)
Expired
Jul 22, 2014, 1:30 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Texas County, OK

The radar

The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WGUS54 KAMA 220327
FFWAMA
OKC139-220630-
/O.NEW.KAMA.FF.W.0020.140722T0327Z-140722T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1027 PM CDT MON JUL 21 2014

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TEXAS COUNTY IN THE PANHANDLE OF OKLAHOMA...

* UNTIL 130 AM CDT

* AT 1027 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL NEAR OPTIMA...OR 8 MILES
  NORTHEAST OF GUYMON. VERY HEAVY RAIN HAS FALLEN OVER PARTS OF THE
  WARNED AREA IN THE PAST HOUR WITH ADDITIONAL HEAVY RAIN EXPECTED.
  FLASH FLOODING IS LIKELY TO OCCUR. WHILE PRECIPITATION MAY TAPER
  OFF IN SOME AREAS DURING THE WARNING PERIOD...IT WILL TAKE SOME
  TIME FOR ANY HIGH WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OPTIMA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.

&&

LAT...LON 3684 10147 3684 10125 3666 10125 3666 10147

$$

SCHNEIDER
2 follow-up statements
329 
WGUS74 KAMA 220342
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1042 PM CDT MON JUL 21 2014

OKC139-220630-
/O.CON.KAMA.FF.W.0020.000000T0000Z-140722T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TEXAS OK-
1042 PM CDT MON JUL 21 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL TEXAS COUNTY
UNTIL 130 AM CDT...

* AT 1043 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 9 MILES NORTHEAST OF GUYMON.
  VERY HEAVY RAIN HAS ALREADY FALLEN OVER PARTS OF THE WARNED AREA IN
  THE PAST 3 HOURS WITH ADDITIONAL HEAVY RAIN EXPECTED. FLOODING IS
  LIKELY TO OCCUR. WHILE PRECIPITATION MAY TAPER OFF IN SOME AREAS
  DURING THE WARNING PERIOD...IT WILL TAKE SOME TIME FOR ANY HIGH
  WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OPTIMA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3684 10147 3684 10125 3666 10125 3666 10147

$$

SCHNEIDER
766 
WGUS74 KAMA 220429
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1129 PM CDT MON JUL 21 2014

OKC139-220630-
/O.CON.KAMA.FF.W.0020.000000T0000Z-140722T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TEXAS OK-
1129 PM CDT MON JUL 21 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL TEXAS COUNTY
UNTIL 130 AM CDT...

* AT 1130 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 8 MILES NORTHEAST OF GUYMON.
  VERY HEAVY RAIN HAS ALREADY FALLEN OVER PARTS OF THE WARNED AREA IN
  THE PAST 3 HOURS WITH ADDITIONAL HEAVY RAIN EXPECTED. FLOODING IS
  LIKELY TO OCCUR. WHILE PRECIPITATION MAY TAPER OFF IN SOME AREAS
  DURING THE WARNING PERIOD...IT WILL TAKE SOME TIME FOR ANY HIGH
  WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OPTIMA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3684 10147 3684 10125 3666 10125 3666 10147

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:32 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 21, 6:32 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT MON JUL 21 2014

.AVIATION...
00Z TAF CYCLE
CONVECTION CURRENTLY LOCATED ACROSS PORTIONS OF THE WESTERN AND
CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE COULD
POSSIBLY AFFECT MAINLY THE GUYMON TAF SITE AND...TO A LESSER
EXTENT...THE DALHART TAF SITE. WILL LEAVE OUT MENTION OF CONVECTION
FROM THE DALHART TAF SITE FOR NOW BUT WILL INCLUDE A VCTS AT THE
GUYMON TAF SITE WHICH MAY NEED TO BE A TEMPO GROUP PRIOR TO 02Z
TUESDAY. GENERALLY VFR CONDITIONS ARE EXPECTED EXCEPT FOR POSSIBLY
SOME MVFR CONDITIONS IN AND NEAR ANY CONVECTION. ALSO...STRONG AND
ERRATIC WINDS MAY ACCOMPANY THE CONVECTION. OTHERWISE...SOUTH TO
SOUTHEAST WINDS 10 TO 20 KNOTS WITH SOME HIGHER GUSTS BECOMING 5 TO
15 KNOTS AFTER 02Z TUESDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 411 PM CDT MON JUL 21 2014/

DISCUSSION...
FOR TONIGHT...THE COMBINATION OF STRONG DAYTIME HEATING AND ATTENDANT
ATMOSPHERIC INSTABILITY...SUFFICIENT MOISTURE...AND WEAK CONVERGENCE
ALONG A SFC TROF AXIS OVER ERN NM WILL LIKELY RESULT IN THE DEVELOPMENT
OF ISOLD TO SCT TSTMS ACROSS WRN AND NWRN ZONES. HAVE GONE WITH AREAL
QUAILFIER TERMINOLOGY USING ISOLD TO SCT VALUES FOR THIS EVENING
ACROSS THIS AREA...THEN NON MENTIONABLE VALUES AFTER 06Z TONIGHT.

A SIMILAR SCENARIO MAY EVOLVE LATE TUE AFTERNOON AND EVENING ACROSS
PARTS OF THE WRN AND NWRN ZONES...AND HAVE DECIDED TO INSERT SLGT CHC
POPS IN THAT AREA FOR TUE EVENING AT THIS TIME.

WEDNESDAY THRU FRIDAY WILL CONTINUE TO FEATURE AN UPPER LEVEL RIDGE
OF HIGH PRESSURE MEANDERING AROUND THE SRN HIGH PLAINS WITH ABOVE
NORMAL TEMPERATURES AND GENERALLY DRY CONDITIONS.

ALL MEDIUM RANGE MODELS CONTINUE TO SUGGEST THE UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL WANDER BACK TO THE WEST LATE THIS WEEK TO A POSITION
AROUND THE FOUR CORNERS REGION AS AN UPPER LEVEL ERN US TROF DEVELOPS.
THIS PATTERN CHANGE WILL PLACE THE PNHDLS IN NW FLOW ALOFT BEGINNING
AS EARLY AS FRIDAY...BUT MORE LIKELY DURG THE UPCOMING WEEKEND AND
CONTINUING BEYOND THIS FCST PCKG IF MODEL PROGS VERIFY. THIS WILL
EVENTUALLY TRANSLATE TO COOLER TEMPERATURES AND INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS. HAVE INCORPORATED SLGT CHC POPS FOR NWRN
ZONES FRIDAY NIGHT AND SUNDAY...AND SLGT CHC POP VALUES AREAWIDE FOR
SATURDAY NIGHT AS WELL AS SUNDAY NIGHT AND NEXT MONDAY BASED ON THE
EXPECTED PATTERN CHANGE AND REASONABLE MEDIUM RANGE MODEL AGREEMENT.

ANDRADE

FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
THRUOGH THE END OF THIS WEEK.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Jul 21, 6:55 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
655 PM CDT MON JUL 21 2014

OKZ001>003-TXZ001>020-221100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
655 PM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS
NORTHERN AND WESTERN SECTIONS OF THE COMBINED PANHANDLES. A FEW
STORMS MAY BE SEVERE...WITH GUSTY WINDS TO AROUND 60 MPH AND HAIL UP
TO PING PONG BALL SIZE. LOCALLY HEAVY RAIN MAY ALSO LEAD TO SOME
LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS MAY FORM ACROSS NORTHWEST SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES TUESDAY EVENING...FRIDAY NIGHT...AND
SUNDAY. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS ALL OF
THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY NIGHT. ANY STORMS THAT
DEVELOP DURING THIS TIME PERIOD SHOULD REMAIN BELOW SEVERE LEVELS AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN AND WESTERN
PORTIONS OF THE PANHANDLES THIS EVENING.

KB

In the hours before

Local storm report, Jul 21, 7:29 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
729 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             6 N GUYMON              36.77N 101.48W
07/21/2014  E1.75 INCH       TEXAS              OK   PUBLIC

&&

EVENT NUMBER AMA1400617

KB
Special weather statement, Jul 21, 7:50 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
750 PM CDT MON JUL 21 2014

TXZ001-006-220145-
DALLAM TX-HARTLEY TX-
750 PM CDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARTLEY AND DALLAM
COUNTIES UNTIL 845 PM CDT...

AT 749 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WARE...OR 16 MILES WEST OF
DALHART...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WARE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3629 10305 3650 10273 3631 10216 3574 10304
TIME...MOT...LOC 0050Z 227DEG 14KT 3607 10280

SCHNEIDER
Special weather statement, Jul 21, 8:08 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT MON JUL 21 2014

TXZ001-006-220215-
DALLAM TX-HARTLEY TX-
808 PM CDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARTLEY AND SOUTHERN DALLAM
COUNTIES UNTIL 915 PM CDT...

AT 805 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF ROMERO...OR 12 MILES SOUTHEAST
OF AMISTAD...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DALHART...            ROMERO...             HARTLEY...
  WARE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3599 10304 3634 10248 3572 10222 3572 10302
      3582 10305
TIME...MOT...LOC 0108Z 254DEG 25KT 3584 10294

SCHNEIDER
Special weather statement, Jul 21, 8:22 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT MON JUL 21 2014

TXZ001-006-220230-
DALLAM TX-HARTLEY TX-
822 PM CDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARTLEY AND DALLAM
COUNTIES UNTIL 930 PM CDT...

AT 821 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTH OF ROMERO...OR 16 MILES EAST OF
AMISTAD...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  DALHART...            HARTLEY...            WARE...
  CONLEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3645 10224 3576 10218 3574 10298 3612 10302
TIME...MOT...LOC 0123Z 254DEG 25KT 3591 10285

SCHNEIDER
Special weather statement, Jul 21, 8:29 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
829 PM CDT MON JUL 21 2014

OKZ001-002-220230-
CIMARRON OK-TEXAS OK-
829 PM CDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 930 PM CDT...

AT 825 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF KEYES...OR 21 MILES
SOUTHWEST OF ELKHART...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GOODWELL...           EVA...                KEYES...
  GRIGGS...             STURGIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3658 10161 3654 10217 3684 10231 3700 10170
      3700 10165
TIME...MOT...LOC 0129Z 261DEG 10KT 3674 10209

SCHNEIDER
Local storm report, Jul 21, 10:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1015 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             OPTIMA                  36.76N 101.35W
07/21/2014  E1.50 INCH       TEXAS              OK   PUBLIC

0702 PM     HAIL             6 N GUYMON              36.77N 101.48W
07/21/2014  E1.75 INCH       TEXAS              OK   PUBLIC

0710 PM     FLASH FLOOD      OPTIMA                  36.76N 101.35W
07/21/2014                   TEXAS              OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1400615 AMA1400617 AMA1400616

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:15 PM CDTFlash Flood WarningAMATexas3 hr
Jul 21, 8:29 PM CDTSpecial Weather StatementAMATexas61 min
Jul 21, 8:49 PM CDTSevere Thunderstorm WarningAMATexas56 min
Jul 21, 11:37 PM CDTAreal Flood AdvisoryAMATexas3 hr
Jul 22, 4:57 PM CDTSevere Thunderstorm WarningAMABeaver63 min
Jul 22, 5:34 PM CDTSevere Thunderstorm WarningAMABeaver, Texas56 min

Nearby

Flash Flood Warnings in Oklahoma, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.